Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 8:47 PM MDT for Jefferson County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 8:47 PM MDT (02:47 UTC)
- Expired
- Aug 5, 2021, 9:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 50
County Jefferson County, ID
The radar
The Pocatello radar (KSFX), 84 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
195
WWUS85 KPIH 060247
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
847 PM MDT Thu Aug 5 2021
IDZ052-067-068-060315-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
847 PM MDT Thu Aug 5 2021
...SHOWERS WITH STRONG OUTFLOW WINDS NEAR HOWE MOVING NORTHEAST
TOWARD MONTEVIEW THROUGH 915 PM MDT...
At 845 PM MDT, Doppler radar was tracking showers with strong
outflow winds near Northwest Idaho National Laboratory, or 21 miles
west of Terreton, moving northeast at 40 MPH.
HAZARD...Wind gusts up to 50 MPH. A measured wind gust to 57 MPH was
recorded in Howe.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwest Inl and Monteview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4369 11287 4385 11307 4416 11270 4392 11235
TIME...MOT...LOC 0245Z 234DEG 34KT 4384 11286
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
KSmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 7 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM MDT, 7 hours 17 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 130 PM MDT Thu Aug 5 2021 .SHORT TERM...Today through Saturday night. Main impact through Friday will be thunderstorms. An advancing cold front is triggering thunderstorms across southeast Idaho this afternoon and evening and activity will continue Friday as a second trof pushes through the region. Will likely see gusty winds, small hail and heavy downpours with the strongest thunderstorms and a severe storm with a wind gust over 60 mph is not out of the question either. It will be significantly cooler on Friday behind the cold front with high temperatures even in low elevations struggling to reach 80 degrees with high elevations in the 60s and 70s. Saturday will be dry and sunny with moderating temperatures with low elevations back into the 80s once again. Expect breezy conditions Friday with sustained winds in the 15 to 20 mph range across the Snake River Plain and southern highlands especially with gusts around 30 mph. GK .LONG TERM...Sunday through Thursday. A stronger low will pass just to our north Sunday and Monday. The GFS and NAM want shift the low northward and also away from Idaho quicker. The ECMWF was much slower and keeping showers and storms along the Montana border around longer. The Blend of Models favors the ECMWF idea, but if current trends persist...we may just end up with a quick shot at rain and thunder Sunday. Winds are expected to increase Sunday and may end up being the main risk. At the moment, we aren't looking at anything that would reach Lake Wind or Wind Advisory thresholds. After that the models are struggling a bit with building high pressure. The models are not sure of the expanse/strength or where the ridge will be centered. The cluster forecasts only show one set that is similar to the current runs of the GFS and ECMWF. The other cluster forecasts do show a ridge but show it weaker or centered more to our west. It does appear though we should dry out. Temperatures take a big dip Monday with highs only in the 70s to near 80 in the valleys and 50s/60s in the mountains. After that, we should quickly warm up about 10-15 degrees through the rest of the week. Keyes && .AVIATION... A cold front approaching the region will bring thunderstorm activity thorugh Friday. Have vicinity thunderstorms at all sites this evening and again Friday morning. All sites could see a storm through tomorrow with wind gusts in excess of 40 knots possible near any outflow. General winds will increase Friday with sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to 30 knots possible behind the cold frontal passage. GK && .FIRE WEATHER...Showers and thunderstorms continue today across central and eastern Idaho. The current round moving through has had some lightning but not a bunch with it. There is quite a bit of clearing behind and we are expecting more to fire and move through this evening. In fact, we should see multiple rounds through tomorrow evening. Storms initially today will be a mix of wet and dry storms and transition to mostly wet by tonight. Gusts over 40mph are possible through this evening with some storms, in fact we could see gusts at or/above 60mph with a handful of storms. Stronger storms may also produce small hail. There is an increasing risk of heavy rainfall, along with potential for debris flows and mudslides. The RED FLAG WARNING for Zone 475 remains in place and won't be extended due to increasing chances of wetting rains. We are not looking at expanding the warning to other areas as fuels are not as dry and the potential for increasing rainfall. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free. Stay tuned. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ475. &&
In the hours before
Local storm report, Aug 5, 8:29 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
829 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 9 SSW MUD LAKE 43.72N 112.53W
08/05/2021 M55 MPH JEFFERSON ID MESONET
MESONET STATION ROV - ROVER.
&&
KSMITHLocal storm report, Aug 5, 8:30 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
830 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 20 ESE CRATERS OF MOON 43.29N 113.18W
08/05/2021 M54 MPH BUTTE ID MESONET
MESONET STATION BIG - COXS WELL.
&&
KSMITHLocal storm report, Aug 5, 8:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST BURLEY 42.55N 113.77W
08/05/2021 M53 MPH MINIDOKA ID ASOS
BURLEY AIRPORT.
&&
KSMITHLocal storm report, Aug 5, 8:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 2 NW IDAHOME 42.44N 113.41W
08/05/2021 M51 MPH CASSIA ID MESONET
MESONET STATION MALI.
&&
KSMITHLocal storm report, Aug 5, 8:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST ATOMIC CITY 43.44N 112.81W
08/05/2021 M50 MPH BINGHAM ID MESONET
MESONET STATION ATO - ATOMIC CITY.
&&
KSMITHSpecial weather statement, Aug 5, 8:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
847 PM MDT Thu Aug 5 2021
IDZ052-067-068-060315-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
847 PM MDT Thu Aug 5 2021
...SHOWERS WITH STRONG OUTFLOW WINDS NEAR HOWE MOVING NORTHEAST
TOWARD MONTEVIEW THROUGH 915 PM MDT...
At 845 PM MDT, Doppler radar was tracking showers with strong
outflow winds near Northwest Idaho National Laboratory, or 21 miles
west of Terreton, moving northeast at 40 MPH.
HAZARD...Wind gusts up to 50 MPH. A measured wind gust to 57 MPH was
recorded in Howe.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwest Inl and Monteview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4369 11287 4385 11307 4416 11270 4392 11235
TIME...MOT...LOC 0245Z 234DEG 34KT 4384 11286
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Aug 5, 6:03 PM MDT | Special Weather Statement | PIH | Twin Falls | 27 min |
| Aug 5, 6:13 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 5, 6:19 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
| Aug 5, 6:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more | 37 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Aug 5, 7:52 PM MDT | Special Weather Statement | PIH | Clark, Fremont | 38 min |
| Aug 6, 2:09 AM MDT | Special Weather Statement | PIH | Power | 51 min |
| Aug 6, 7:33 AM MDT | Special Weather Statement | PIH | Bingham | 27 min |
| Aug 6, 8:11 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 49 min |
| Aug 6, 10:16 AM MDT | Special Weather Statement | PIH | Camas | 44 min |
| Aug 6, 11:27 AM MDT | Special Weather Statement | PIH | Custer | 48 min |
| Aug 6, 12:24 PM MDT | Special Weather Statement | PIH | Blaine | 66 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Aug 6, 2:20 PM MDT | Special Weather Statement | PIH | Bonneville, Jefferson, Madison, Teton | 40 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.